West Virginia, 2018

Flood in West Virginia, March 29, 2018

March 29, 2018 · NWS RLX · 1 event in 1 county or zone

Several waves of low pressure moved through the middle Ohio River Valley and central Appalachians on the 28th and 29th. Each wave produced a round of showers, with some heavy rain pockets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several waves of low pressure moved through the middle Ohio River Valley and central Appalachians on the 28th and 29th. Each wave produced a round of showers, with some heavy rain pockets. Across the northern mountains of West Virginia, 1-3 inches of snow remained on the ground as the rain started, which quickly melted, adding to the runoff. The combination of the rain and wet ground conditions, lead to minor flooding of some waterways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 29, 5:01 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 29, 5:01 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
601 AM EDT Thu Mar 29 2018

.SYNOPSIS...
Another wave moves along a front this morning. The cold front
crosses tonight. High pressure Friday night into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM Thursday...

Another wave is riding up a nearly stationary cold front located
to the west of the region. This will bring an area of rain
across portions of the region this morning. The front will then
surge eastward, crossing the forecast area late this afternoon
and tonight. Expect a band of showers with the front, with some
thunderstorms also a possibility.

With the ground already saturated from previous rains, flooding
still remains a concern, especially in Ohio today, and with the
heavier precipitation near the front late this afternoon and
tonight. Will continue with the Flood Watch.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 400 AM Thursday...

A dreary start to Friday with areas of light rain and drizzle.
Drier air gradually works in from the northwest during the
afternoon. Some wet snow may make an appearance at the highest
elevations but should not accumulated. Temps were kept on the
cool side of the model solution envelope.

Weak high pressure builds in Friday night with clearing taking
hold. Saturday still looks like a stellar day for the most part.
Southwest flow increases ahead of a fast moving
system...creating for a breezy afternoon, but relatively mild.
Clouds increase late with a band of showers marching across the
area during the late afternoon hours across southeast OH and
evening hours elsewhere. This may turn over to a period of wet
snow across the highest elevations in the mountains with perhaps
a grassy coating come Sunday morning. Drier air works Sunday,
though clouds will linger, especially across southern zones. Yet
another fast moving system will cross Sunday night affecting
mainly the southern half of the CWA with rain. There may be
enough cold air for wet snow to mix in on the highest ridges.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 410 AM Thursday...

Unsettled weather continues for much of next week with near zonal
flow across much of the country. High pressure retreats Monday
with another wet system making a run for us Tuesday and
Wednesday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...

As of 135 AM Thursday...

A cold front has stalled just west of the area with a wave
moving along the front this morning. This will bring rain to the
area this morning. The front will then push eastward late this
afternoon and tonight with another band of showers, and possibly
thunderstorms. The front will push east of the area later
tonight.

For today, expect mainly MVFR/VFR, with pockets of IFR
restrictions in showers and some pockets of IFR/LIFR
restrictions in fog early this morning.

For tonight, expect a band of showers/thunderstorms causing IFR
restrictions with the front, followed by MVFR conditions behind
the front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, intensity, and placement of
restrictions in rain and fog could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    M    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  L    H    H    H    H    M    M    M    M    M    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  M    M    L    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  L    M    H    L    M    M    M    M    M    M    L    L
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M

AFTER 12Z FRIDAY...
IFR in stratus Friday morning possible in the higher elevations
of the mountains. IFR possible in patchy fog and/or stratus
overnight Friday night into Saturday morning. Brief IFR possible
in rain showers Saturday night, maybe even snow showers in the
mountains, and in rain or snow early Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday afternoon for WVZ005>011-013>020-
     027>032-039-040.
OH...Flood Watch through Friday afternoon for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Friday afternoon for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, Mar 29, 3:37 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
437 AM EDT Thu Mar 29 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-300845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
437 AM EDT Thu Mar 29 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant
weather conditions according to standard operating procedures.

VAZ003-004-WVZ024>026-033-034-515>526-300845-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
437 AM EDT Thu Mar 29 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Periods of rain today and tonight, some heavy at times, could create
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant
weather conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Randolph

When
March 29, 7:25 AM EST to 12:00 PM EST
Where
Randolph County, 1.55 mi ESE of Weaver to 0.85 mi W of Huttonsville
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.961, -79.894

Minor flooding occurred along the Tygart Valley River and water backed up into some of its small tributaries. This caused high water on several roads near the river. This included County Routes 4/1, 11, and 14 in the Crystal Springs area. Also, County Route 37/8 near Beverly, County Route 38 near Dailey, and County Route 39 near Mill Creek had sections closed due to high water.

The Tygart Valley River at Mill Creek rose above its bankfull level of 11 feet early on the 29th. The stream gage crested at 11.4 feet during the mid morning, before dropping back below flood stage early that afternoon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737597.